Alert archive / Michigan / Red Flag Warnings in 2023
Red Flag Warning 9, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at Jun 7, 2023, 2:53 AM EDT for 23 counties in Michigan. It took effect at Jun 7, 2023, 11:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2023, 2:53 AM EDT (06:53 UTC)
- In effect from
- Jun 7, 2023, 11:00 AM EDT
- Expired
- Jun 7, 2023, 9:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Gaylord, MI
All 23 counties
Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 19 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 6.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2423 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
958 WWUS83 KAPX 070653 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 253 AM EDT Wed Jun 7 2023 MIZ016>018-020>036-041-042-098-099-071730- /O.NEW.KAPX.FW.W.0009.230607T1500Z-230608T0100Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands-Charlevoix- 253 AM EDT Wed Jun 7 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT THIS EVENING FOR NORTHERN LOWER MICHIGAN. * AFFECTED AREA...Northern lower Michigan. * TIMING...Later this morning through early this evening. * WIND...North winds 10 to 15 mph, with frequent gusts around 20 mph. * HUMIDITY...As low as 18 to 28 percent. * TEMPERATURES...Highs in the low to middle 70s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of wind...low relative humidity...extremely dry fuel moisture...and warm temperatures will contribute to extreme fire behavior. && $$
3 follow-up statements
363 WWUS83 KAPX 071501 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 1101 AM EDT Wed Jun 7 2023 MIZ016>018-020>036-041-042-098-099-072315- /O.CON.KAPX.FW.W.0009.000000T0000Z-230608T0100Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands-Charlevoix- 1101 AM EDT Wed Jun 7 2023 ...RED FLAG WARNING IN EFFECT THROUGH 9 PM EDT FOR NORTHERN LOWER MICHIGAN... * AFFECTED AREA...Northern lower Michigan. * TIMING...Through early this evening. * WIND...North winds 10 to 15 mph, with frequent gusts around 20 mph. * HUMIDITY...As low as 18 to 28 percent. * TEMPERATURES...Highs in the low to middle 70s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of wind...low relative humidity...extremely dry fuel moisture...and warm temperatures will contribute to extreme fire behavior. && $$
737 WWUS83 KAPX 071912 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 312 PM EDT Wed Jun 7 2023 MIZ016>018-020>036-041-042-098-099-080100- /O.CON.KAPX.FW.W.0009.000000T0000Z-230608T0100Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands-Charlevoix- 312 PM EDT Wed Jun 7 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING FOR NORTHERN LOWER MICHIGAN... * AFFECTED AREA...Northern lower Michigan. * TIMING...Through early this evening. * WIND...North winds 10 to 15 mph, with frequent gusts around 20 mph. * HUMIDITY...As low as 18 to 28 percent. * TEMPERATURES...Highs in the low to middle 70s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of wind...low relative humidity...extremely dry fuel moisture...and warm temperatures will contribute to extreme fire behavior. && $$
626 WWUS83 KAPX 080049 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 849 PM EDT Wed Jun 7 2023 MIZ016>018-020>036-041-042-098-099-080200- /O.EXP.KAPX.FW.W.0009.000000T0000Z-230608T0100Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Beaver Island and surrounding islands-Charlevoix- 849 PM EDT Wed Jun 7 2023 ...RED FLAG WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING FOR NORTHERN LOWER MICHIGAN... $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Jun 6, 10:51 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jun 6, 10:51 PM EDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1051 PM EDT Tue Jun 6 2023 .UPDATE... Issued at 852 PM EDT Tue Jun 6 2023 High pressure continues to sag into northern Michigan from the north this evening through tonight. Just some minor adjustments made to overnight lows based on latest wind/temp trends. Otherwise, inherited forecast remains in great shape with upper- level smoke shrouding otherwise clear skies. && .NEAR TERM...(Through Tonight) Issued at 330 PM EDT Tue Jun 6 2023 High Impact Weather Potential: Dangerous wildfire conditions continue into this evening. Pattern Synopsis: Troughing centered over far southeastern Canada will continue to churn over this region tonight as an embedded shortwave digs over the Great Lakes from the north. Meanwhile, amplified upper-level ridging will continue to fold over much of central Canada into Wednesday. Subsidence provided aloft at the inflection point of these two features will continue to build surface high pressure over Hudson Bay and nose into the Great Lakes overnight. Forecast Details: High clouds that have resulted in cooler-than-expected temperatures thus far continue to slide southwest out of the forecast area, allowing for many locations to experience better warming and mixing despite Ontario/Quebec wildfire smoke in place. This smoke will likely create hazy skies through the evening across much of the area -- especailly east of I-75 where visibility drops are already being experienced at APN. With aforementioned warming/mixing, winds gusting to 15-20 mph, and extremely dry fuel moisture, dangerous fire weather conditions will continue into this evening with the Red Flag Warning remaining in place until 9 PM. Otherwise, rain-free weather will persist across northern Michigan tonight. Winds will weaken and potentially go calm in some places overnight, allowing for efficient radiational cooling with cloud-free skies. Overnight temperatures look to drop into the low to mid 40s for most areas with those along the immediate lakeshores staying a few degrees warmer. && .SHORT TERM...(Wednesday through Friday) Issued at 330 PM EDT Tue Jun 6 2023 ...Dry and a Bit Breezy with Seasonable Temperatures... High Impact Weather Potential...Very high to extreme fire danger continues. Persistent upper level pattern continues with troughing to our east and ridging to our west through the end of the work week. Northern Michigan remains squarely in between these two features which equates to little chance for any sensible weather along with seasonable temperatures through Friday. Fire weather concerns remain front and center, especially in the afternoons with fuel moistures continuing to decrease because of the lack of recent rainfall, minimum relative humidity in the upper teens to mid 20s, highs in the low to mid 70s and north to northeast wind gusts in the 15 to 20 mph range. Skies are expected to be mostly clear but they will likely appear hazy at times as upper level smoke from the Canadian wildfires gets advected south. Nights look to remain on the cool side with lows in the upper 30s to mid 40s. .LONG TERM...(Friday night through Tuesday) Issued at 330 PM EDT Tue Jun 6 2023 ...Chances for Much Needed Rainfall... Energy from a trough dropping south on the eastern side of the amplified upper level ridge to our west will bring some chances for much needed rainfall to northern Michigan during the long term. Guidance varies on the details so confidence is low on the amount of rain (if any) and the actual chances. A fair amount of guidance cuts off the trough across the region (which would likely lead to better chances of rain) but we shall see what actually transpires before putting all our eggs in that basket. Overall expect seasonable temperatures to continue with perhaps slightly warmer temperatures early next week depending upon how things actually shake out. At least we have actual chances for rain in the forecast vs over the next few days when it doesn't look like there is much if any chance at all. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 1050 PM EDT Tue Jun 6 2023 Primarily VFR conditions anticipated through the forecast period. The possible exception to this continues to be at APN where MVFR VSBYs will be possible at times as a result of HZ from Canadian wildfires (currently burning vigorously north of Manitoulin Island). Otherwise, mostly clear skies shrouded by upper-level smoke are expected tonight through the remainder of the TAF period with just a bit of afternoon high based cu development, primarily at CIU/APN. No wind issues foreseen, although a few gusts up to 20 kts are possible Wednesday afternoon. && .MARINE... Issued at 330 PM EDT Tue Jun 6 2023 Winds and waves are expected to remain below Small Craft Advisory criteria over the northern Great Lakes nearshore waters through tonight. Winds will weaken overnight before restrengthening on Wednesday, potentially strong enough to reach advisory criteria over Whitefish Bay and the St. Marys River. Otherwise, rain-free weather will continue over the next several days. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MJG NEAR TERM...DJC SHORT TERM...AJS LONG TERM...AJS AVIATION...MJG MARINE...DJC
Hazardous weather outlook, Jun 6, 8:54 PM EDT, 5 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 854 PM EDT Tue Jun 6 2023 MIZ016>018-020>036-041-042-086>088-095>099-080100- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 854 PM EDT Tue Jun 6 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Fire danger will be very high to extreme the remainder of this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-080100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 854 PM EDT Tue Jun 6 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
Nearby
Red Flag Warnings in Michigan, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.